Depression Community
Lamictal side effects and coming off of it
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Lamictal side effects and coming off of it

HELP! i have been taxing Paxil for years. i needed something to help more for depression(i have anxiety AND depression). so my doc decides Lamictal. BAD IDEA. first i was nauseous. then, i starting experiencing "hypnic jerk" (a constant jerking awake as you are trying to sleep)any time i tried to sleep. now, i've been having horrible heart palpitations. again, when i am trying to sleep, i will be just about falling asleep when..BOOM! my heart wakes me up! at least i think it's my heart. or is it my brain? what is giving my body a signal to keep waking up, to not fall asleep? my doc says it's the mix of Paxil and Lamictal. needless to say, i am coming off of Lamictal. but now, i am scared i will have a seizure. i am weaning off the right way but i am still scared. my doc didn't tell me this was an anti-seizure med when i started. has anyone had these symptoms and has anyone had a seizure when coming off of Lamictal?
Related Discussions
6 Comments Post a Comment
Blank
Avatar_f_tn
I believe coming off any psychiatric med too quickly would run that risk of seizure, the meds attached to your brain cells right?  .  I would get massive anxiety attacks like what you've described and i do at times get restless legs when I'm going to sleep, but not all the time. I've been on Lamictal for 7 months now. What I'd like to know, how slowly were you put on the med? It has to be titrated extremely slowly at about 25mgs every 10 or so days. I'm wondering if that may be the cause.  Personally Paxil is a nasty drug, my pdoc calls it a "dirty drug" because it's got way too many side effects plus it's hell to get off the med. Lamictal is the first drug that has worked for me in years! I've been on most of the anti-depressant category except paxil and prozac, none worked much. Have you thought about going on Paxil? Did your shrink talk to you about different options?
Hang in there, if you do wean off, do it very slowly. What dose are you at?

Much luck,
LCC
Blank
585414_tn?1288944902
Lamictal is most often used as a mood stabilizer although it has anti-depressent effects. Ask your psychiatrist what your diagnosis is. Changing from one medication to another often creates a difficult period in between and it passes after the first one gets out of your system and you get used to the other. Lamictal was very helpful for me and a lot of people with mood stabilization. If you are going to stop any medication with your psychiatrist's supervision they will give you an exact titration schedule for going off it and you have to follow it. Work with them as to what can help you and how. Its not only so much withdrawal symptoms to be concerned about but a return of what symptoms its treating. You can discuss this with your psychiatrist.
Blank
355133_tn?1241573248
thanks for responding. i have been on Paxil for 10 years at different dosages, the past few years i'e been at 20mg. a few months ago i started Lamictal at 25mg for a week, then up to 50mg...and brought Paxil down to 10mg. my anxiety cames back..and the other stuff started(i was actually just trying to take a nap, but couldn't because every time i was about to drift off my body would jerk awake.) i am also on Klonopin for anxiety attacks and Seroquel for sleep, i know that Seroquel is an anti-psychotic, but i take it for sleep because it's the only thing that works.
anyways, after all the side effects, i went back up to 20mg of Paxil. and down to a 25mg and a half of a 25mg Lamictal for a week, then to just a 25mg for a week, today is my first day on just one half of a 25mg. my psychiatrist said that i could just stop after the week of the 25mg, but i was afraid i'd have a seizure. she said that because i take a Klonopin every day, which is anti-seizure, that it would be enough to protect me..but i just want to be sure.
Blank
Avatar_m_tn
I have been on Lamictal for about 6 years now,and am ready to try and get off it.I'm scared about the side effects because all I have read is nothing but horrible things.Should I expect it to be hell?
Blank
Avatar_m_tn
Hi.  I am just seeing your post, so you probably have made some decisions about getting off Lamotrigine.  I started about 6 years ago also, and in 2/13 decided to get off this med.  I was at a point that I didn't know if it was helping or not any longer.  I tapered down a little at a time, and 6.5 months later, now, I am down to 25mg, and to answer your question - yes, it has been hell.  I have wanted to just throw in the towel many times and stay on it, and even go back to higher doses, but decided I made the commitment and would see it through.  Every time I tapered down, I have serious side effects that usually start on day 3 after I taper and last a few days or even a week.  I try to go three weeks between cutting down to a lower dosage.  I just went to 25 four days ago and I am sick, tired, depressed, anxious, grumpy - and loads of fun to be around :) but I am hoping I will start feeling better in a couple of days - and then plan to stop altogether in a week or two.  We'll see.  All I can say is that you will not have a good time - but you have to keep reminding yourself that it is all about the drug - not you - and with time, it will get easier.  I am not sure I am doing the right thing by getting off this drug, or if I should be on some other drug, but for me...right now...I want to try to be med-free, so that alone is my goal.  Good luck.  
Blank
Avatar_f_tn
Just as point of interest, Lamictal is an anti-seizure medication.  My doctor prescribed it in addition to a muscle relaxant (Baclofen) to help my severe pain from trigeminal neuralgia. So there are other uses of it besides as a mood medication.
Blank
Post a Comment
To
Recent Activity
1236893_tn?1408490528
Blank
Poison on the Platter
1 hr ago by gymdandee
1236893_tn?1408490528
Blank
The Unexpected Costs of Medicare
2 hrs ago by gymdandee
6530778_tn?1411104000
Blank
Irisbritney commented on Irisbritney's status
9 hrs ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_m_tn
Blank
Cary12345
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Depression Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_m_tn
Blank
Cary12345
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL